Advertisement

Journal of Statistical Theory and Practice

, Volume 7, Issue 2, pp 285–303 | Cite as

Efficient Sieve Maximum Likelihood Estimation of Time-Transformation Models

  • Alexander C. McLainEmail author
  • Sujit K. Ghosh
Article

Abstract

Time transformation models assume the survival time to be linearly related to covariates through an unknown monotonic transformation function and an error term with known distribution. In this article, the sieve method of maximum likelihood is used to estimate the unknown monotonic transformation of survival time. More specifically, a suitable class of Bernstein polynomials is used to estimate the transformation function while preserving monotonicity and smoothness. The proposed estimation method is less parametrically intensive than current time transformation methods. Furthermore, the method produces a smooth estimate of the time transformation, and hence the survival function. We discuss the selection of the number of parameters for the polynomial asymptotically, and for moderate sample sizes. The asymptotic properties of the estimators are shown, including the asymptotic normality and efficiency of the regression coefficient. Simulation studies illustrate that our estimator has good empirical properties in practical sample sizes. The method is demonstrated on two data sets and compared to previous similar works.

Keywords

Censoring Sieve maximum likelihood Semiparametric efficiency Survival analysis Transformation models 

AMS Classification

62N01 62E20 62P99 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Bickel, P. J., C. A. J. Klaassen, Y. Ritov, and J. A. Wellner. 1993. Efficient and adaptive estimation for semiparametric models. Johns Hopkins Series in the Mathematical Scinece. Baltimore, MD, Johns Hopkins University Press.zbMATHGoogle Scholar
  2. Bojanic, R., and F. Cheng. 1989. Rate of convergence of Bernstein polynomials for fuctions with derivatives of bounded variation. J. Math. Anal. and Appl., 141, 136–151.MathSciNetCrossRefGoogle Scholar
  3. Brown, B. M., and S. X. Cheng. 1999. Beta-Bernstein smoothing for regression curve with compact support. Scand. J. Stat., 26, 47–59.MathSciNetCrossRefGoogle Scholar
  4. Carnicer, J. M. and J. M. Peña. 1993. Shape preserving representation and optimality of te Bernstein basis. Adva. Comput. Math., 1, 173–196.CrossRefGoogle Scholar
  5. Chen, K., Z. Jin, and Z. Ying. 2002. Semiparametric analysis of transformation models with censored data. Biometrika, 89, 659–668.MathSciNetCrossRefGoogle Scholar
  6. Cheng, S. C., L. J. Wei, and Z. Ying. 1995. Analysis of transformation models with censored data. Biometrika, 82, 835–845.MathSciNetCrossRefGoogle Scholar
  7. Cox, D. R. 1972. Regression models and life-tables. J. R. Stat. Soc. Ser. B, 34, 187–220.MathSciNetzbMATHGoogle Scholar
  8. Cox, D. R., and D. Oakes. 1984. Analysis of survival data. Monographs on Statistics and Applied Probability. London, UK, Chapman & Hall.Google Scholar
  9. Dabrowska, D. M., and K. A. Doksum. 1988. Partial likelihood in transformation models with censored data. Scand. J. Stat., 15, 1–23.MathSciNetzbMATHGoogle Scholar
  10. Dudley, R., H. Kunita, F. Ledrappier, and R. Dudley. 1984. A course on empirical processes. In École d’Été de Probabilités de Saint-Flour XII-1982. Lecture Notes in Mathematics vol. 1097. Berlin, Germany, Springer.CrossRefGoogle Scholar
  11. Fine, J. P., Z. Ying, and L. J. Wei. 1998. On the linear transformation model for censored data. Biometrika, 85, 980–986.CrossRefGoogle Scholar
  12. Fleming, T. R., and D. P. Harrington. 1991. Counting processes and survival analysis. Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics. New York, NY, John Wiley & Sons.zbMATHGoogle Scholar
  13. Floater, M. S. 2005. On the convergence of derivatives of Bernstein approximation. J. Approx. Theory, 134, 130–135.MathSciNetCrossRefGoogle Scholar
  14. Gehan, E. A. 1965. A generalized two-sample Wilcoxon test for doubly censored data. Biometrika, 52, 650–653.MathSciNetCrossRefGoogle Scholar
  15. Geman, S., and C.-R. Hwang. 1982. Nonparametric maximum likelihood estimation by the method of sieves. Ann. Stat., 10, 401–414.MathSciNetCrossRefGoogle Scholar
  16. Ghosal, S. 2001. Convergence rates for density estimation with Bernstein polynomials. Ann. Stat., 29, 1264–1280.MathSciNetCrossRefGoogle Scholar
  17. Groeneboom, P., and J. A. Wellner. 1992. Information bounds and nonparametric maximum likelihood estimation. Basel, Birkhäuser Verlag.CrossRefGoogle Scholar
  18. Huang, J. 1996. Efficient estimation for the proportional hazards model with interval censoring. Ann. Stat., 24, 540–568.MathSciNetCrossRefGoogle Scholar
  19. Huang, J., and A. J. Rossini. 1997. Sieve estimation for the proportional-odds failure-time regression model with interval censoring. J. Am. Stat. Assoc., 92, 960–967.MathSciNetCrossRefGoogle Scholar
  20. Kalbeisch, J. D., and R. L. Prentice. 2002. The statistical analysis of failure time data. 2nd ed. Wiley Series in Probability and Statistics. Hoboken, NJ, John Wiley & Sons.CrossRefGoogle Scholar
  21. Lorentz, G. G. 1986. Bernstein polynomials, 2nd ed. New York, NY, Chelsea.zbMATHGoogle Scholar
  22. McCullagh, P. 1980. Regression models for ordinal data. J. R. Stat. Soc. Ser. B, 42, 109–142.MathSciNetzbMATHGoogle Scholar
  23. Murphy, S. A., A. J. Rossini, and A. W. van der Vaart. 1997. Maximum likelihood estimation in the proportional odds model. J. Am. Stat. Assoc., 92, 968–976.MathSciNetCrossRefGoogle Scholar
  24. Ossiander, M. 1987. A central limit theorem under metric entropy with l2 bracketing. Ann. Probability., 15, 897–919.MathSciNetCrossRefGoogle Scholar
  25. Petrone, S., and L. Wasserman. 2002. Consistency of Bernstein polynomial posteriors. J. R. Stat. Soc. Ser. B, 64, 79–100.MathSciNetCrossRefGoogle Scholar
  26. Prentice, R. L. 1973. Exponential survivals with censoring and explanatory variables. Biometrika, 60, 279–288.MathSciNetCrossRefGoogle Scholar
  27. R Development Core Team. 2010. R: A language and environment for statistical computing. Vienna, Austria, R Foundation for Statistical Computing.Google Scholar
  28. Rockafellar, R. T. 1970. Convex analysis. Princeton Mathematical Series No. 28. Princeton, NJ, Princeton University Press.CrossRefGoogle Scholar
  29. Shen, X. 1998. Proportional odds regression and sieve maximum likelihood estimation. Biometrika, 85, 165–177.MathSciNetCrossRefGoogle Scholar
  30. Shen, X., and W. H. Wong. 1994. Convergence rate of sieve estimates. Ann. Stat., 22, 580–615.MathSciNetCrossRefGoogle Scholar
  31. van de Geer, S. 1993. Hellinger-consistency of certain nonparametric maximum likelihood estimators. Anna. Stat., 21, 14–44.MathSciNetCrossRefGoogle Scholar
  32. van de Geer, S. 2002. M-estimation using penalties or sieves. J. Stat. Plan. Inference, 108, 55–69.MathSciNetCrossRefGoogle Scholar
  33. Wang, J.-L. 1985. Strong consistency of approximate maximum likelihood estimators with applications in nonparametrics. Ann. Stat., 13, 932–946.MathSciNetCrossRefGoogle Scholar
  34. Zeng, D., and D. Y. Lin. 2006. Efficient estimation of semiparametric transformation models for counting processes. Biometrika, 93, 627–640.MathSciNetCrossRefGoogle Scholar
  35. Zeng, D., and D. Y. Lin. 2007. Semiparametric transformation models with random effects for recurrent events. J. Am. Stat. Assoc., 102, 167–180.MathSciNetCrossRefGoogle Scholar

Copyright information

© Grace Scientific Publishing 2013

Authors and Affiliations

  1. 1.Department of Epidemiology and BiostatisticsUniversity of South CarolinaColumbiaUSA
  2. 2.Department of StatisticsNorth Carolina State UniversityRaleighUSA

Personalised recommendations